Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS Goodland, KS

July 17, 2008Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 17, 2008, 7:08 PM CDT for Rawlins County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 7:08 PM CDT (00:08 UTC)
Expired
Jul 17, 2008, 10:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 180010
FFWGLD
KSC153-180315-
/O.NEW.KGLD.FF.W.0020.080718T0008Z-080718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...

* UNTIL 1015 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

RADAR ESTIMATES INDICATE AS MUCH AS TWO INCHES OF RAIN HAVE FALLEN 
OVER SOUTHEASTERN PORTIONS OF RAWLINS COUNTY. ADDITIONAL RAINFALL 
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE THIS EVENING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3957 10074 3955 10075 3956 10123 3978 10113
      3981 10074

$$

FOLTZ
2 follow-up statements
000 
WGUS73 KGLD 180151
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT THU JUL 17 2008

KSC153-180315-
/O.CON.KGLD.FF.W.0020.000000T0000Z-080718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-
850 PM CDT THU JUL 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN RAWLINS COUNTY...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3957 10074 3955 10075 3956 10123 3978 10113
      3981 10074

$$

FOLTZ
000 
WGUS73 KGLD 180311
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT THU JUL 17 2008

KSC153-180321-
/O.EXP.KGLD.FF.W.0020.000000T0000Z-080718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-
1011 PM CDT THU JUL 17 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT/1015 PM CDT/ FOR
SOUTHEASTERN RAWLINS COUNTY...

HEAVY RAIN HAS ENDED OVER RAWLINS COUNTY FOR THIS EVENING AND FLOODING 
IS NO LONGER A THREAT.

LAT...LON 3957 10074 3955 10075 3956 10123 3978 10113
      3981 10074

$$

FOLTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:53 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 17, 6:53 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT THU JUL 17 2008

.DISCUSSION...
WEAKLY CAPPED ATMOSPHERE HAS GIVEN WAY TO THUNDERSTORMS ACROSS
THE HIGH PLAINS THIS AFTERNOON. COLD FRONT IS CONTINUING TO SAG
SOUTH OVER SOUTHERN NEBRASKA WHILE AGITATED CU AND OTHER
THUNDERSTORMS ARE DEVELOPING SOUTH OF THE COLD FRONT. 12Z
SOUNDINGS OVER KDDC AND KLBF WERE AN EARLY INDICATOR OF WHAT THE
CURRENT TRENDS AS CAPE VALUES RANGED FROM 2200 TO 4300 J/KG WITH PW
VALUES BETWEEN 1.4 TO 1.6 INCHES. THUNDERSTORMS THIS AFTERNOON
AND TONIGHT MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS. ALSO...STORM MOTION IS AROUND 6
KTS...AND WITH THE ABUNDANT MOISTURE...PRESENT HEAVY RAINFALL IS
POSSIBLE WITH ANY THUNDERSTORM. HAVE ISSUED A FLASH FLOOD WATCH FOR THE
THE NORTHEASTERN PORTION OF THE FCAST AREA AS IT LOOKS LIKE THIS
PORTION WILL RECEIVE HIGHEST RAINFALL AMOUNTS.

THE COLD FRONT WILL CONTINUE TO MOVE FURTHER SOUTH
OVERNIGHT...AND EVENTUALLY UNDERGO FRONTOLYSIS...HOWEVER THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE OVERNIGHT THROUGH FRIDAY
EVENING...SO THUNDERSTORMS AND ADDITIONAL RAINFALL IS POSSIBLE.
DUE TO CLOUD COVER...TEMPERATURES WILL BE COOLER ACROSS THE FA
WITH HIGH TEMPERATURES WARMING INTO THE MIDDLE 80S.

BY EARLY WEEKEND HIGH PRESSURE WILL SET UP OVER THE FOUR CORNERS
REGION AND STRENGTHEN. SOUTH WINDS WILL RESUME OVER THE
AREA...AIDING IN WARMER TEMPERATURES AND MOISTURE RETURN. BY EARLY
WEEK TEMPERATURES WILL RESPOND AND WARM BACK INTO THE UPPER 90S AND
IN SOME PLACES REACH OVER 100. A SERIES OF SHORTWAVE TROUGHS WILL
SLIDE THROUGH THE AREA AFTER TUESDAY GIVING WAY TO ADDITIONAL THUNDERSTORMS.
&&

.AVIATION...
547 PM MDT THU JUL 17 2008

FOR 00Z TAFS...THUNDERSTORMS WILL CONTINUE TO BE PRIMARY AVIATION
PROBLEM THROUGH 09Z AS FRONTAL ZONE WILL REMAIN ACROSS THE CWA.
ALTHOUGH SFC WILL CONTINUE TO STABILIZE THROUGH THE
EVENING...INCREASING ASCENT ALONG NOSE OF LLJ WILL HELP MAINTAIN
THUNDERSTORMS THROUGH THE NIGHT. MUCH MORE HUMID AIRMASS BUILDING
INTO THE AREA BEHIND THE FRONT/OUTFLOW BOUNDARY...WITH DEWPOINTS
IN THE MID 60S. WITH EASTERLY WINDS DEVELOPING OVERNIGHT AND
MOISTURE IN PLACE...IFR CONDITIONS POSSIBLE WITH LOW STRATUS AND
FOG THROUGH THE MORNING HOURS.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ002>004-014>016.

NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ080-081.

CO...NONE.
&&
Hazardous weather outlook, Jul 17, 11:20 AM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT THU JUL 17 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT THU JUL 17 2008 /1120 AM CDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF EASTERN COLORADO AND SOUTHWESTERN NEBRASKA. THESE STORMS
WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. IN
ADDITION TO HEAVY RAINFALL...THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. AT THIS TIME THE
MAIN THREATS APPEAR TO BE PERIODS OF HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

KJ

In the hours before

Local storm report, Jul 17, 6:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     9 NW LEOTI              38.58N 101.47W
07/17/2008                   WICHITA            KS   TRAINED SPOTTER

            4 TO 5 INCH DIAMETER TREE LIMBS BLOWN DOWN.

&&

JMARTIN
Special weather statement, Jul 17, 6:18 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT THU JUL 17 2008

COZ092-172345-
CHEYENNE COUNTY-
518 PM MDT THU JUL 17 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF SHERIDAN LAKE...OR 14 MILES
SOUTH OF ARAPAHOE...AND MOVING EAST AT 14 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 146.

FOLTZ
Local storm report, Jul 17, 6:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     BLIZZARD         6 E KIRK                39.62N 102.49W
07/17/2008                   YUMA               CO   TRAINED SPOTTER

            HAILED FOR 7 MINUTES AND WATER IS POOLING. REPORT FROM
            COCORAHS NETWORK.

&&

HENDERSON
Local storm report, Jul 17, 6:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             6 E KIRK                39.62N 102.49W
07/17/2008  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

            HAILED FOR 7 MINUTES AND WATER IS POOLING. REPORT FROM
            COCORAHS NETWORK.

&&

HENDERSON
Local storm report, Jul 17, 6:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             10 S LAIRD              39.94N 102.10W
07/17/2008  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

HENDERSON
Special weather statement, Jul 17, 6:53 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT THU JUL 17 2008

KSZ027-180030-
WALLACE-
553 PM MDT THU JUL 17 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHEAST OF WESKAN...AND
MOVING NORTHEAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH IS EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 129 AND 145.

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:16 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas19 min
Jul 17, 7:20 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace40 min
Jul 17, 8:01 PM CDTFlash Flood WarningGLDThomas3 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.